HIV/Aids

22 October 2010

Heart risk with HIV drug combo

The US Food and Drug Administration warned doctors and HIV patients that two antiviral drugs can cause dangerous heart rhythms when they are combined.

0

The US Food and Drug Administration warned doctors and HIV patients that two antiviral drugs can cause dangerous heart rhythms when they are combined.

The agency says the combination of Roche's Invirase and Abbott Laboratories' Norvir can trigger irregular heartbeats, leading to fainting, light-headedness and even death.

The FDA is requiring the companies to add information about the risk to their drugs' warning labels and to distribute pamphlets to patients.

Medication cycle

Patients with HIV generally cycle through combinations of medicines to control the virus, which attacks the immune system.

The FDA approved Invirase in 1995 to lower HIV levels in the blood. It is often combined with Norvir and similar antiviral medications to improve effectiveness.

More than 1.1 million people in the US have HIV, according to the Centres for Disease Control and Prevention. HIV attacks the body's immune system, eventually causing Aids.

"These heart conditions could potentially be life-threatening and we want to assure that health care providers and patients are adequately informed of the risks," said Dr. Edward Cox, office of FDA's office of antimicrobial products.

(Sapa, The Associated Press, October 2010)

 

Read Health24’s Comments Policy

Comment on this story
0 comments
Comments have been closed for this article.

Ask the Expert

HIV/Aids expert

Dr Sindisiwe van Zyl qualified at the University of Pretoria in 2005. She is a patients' rights activist and loves using social media to teach about HIV. She is in private practice in Johannesburg.

Still have a question?

Get free advice from our panel of experts

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

* You must accept our condition

Forum Rules